Alert archive / Arkansas / Tornado Warnings in 2018

Tornado Warning 42, NWS Little Rock, AR

October 9, 20184 counties in Arkansas

NWS Little Rock, AR issued this tornado warning at Oct 9, 2018, 6:43 PM CDT for 4 counties in Arkansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 6:43 PM CDT (23:43 UTC)
Expired
Oct 9, 2018, 6:59 PM CDT
In force
16 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Conway County, AR, Perry County, AR, Pope County, AR, Yell County, AR

The radar

The Little Rock radar (KLZK), 70 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

674 
WFUS54 KLZK 092343
TORLZK
ARC029-105-115-149-100015-
/O.NEW.KLZK.TO.W.0042.181009T2343Z-181010T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
643 PM CDT TUE OCT 9 2018

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  North central Perry County in central Arkansas...
  Southwestern Conway County in central Arkansas...
  East central Yell County in central Arkansas...
  South central Pope County in central Arkansas...

* Until 715 PM CDT.
    
* At 642 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Adona, or 11 miles west of Perryville, moving
  north at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Petit Jean State Park...          Carden Bottoms...
  Casa...                           Aplin...
  Lakeview in Yell County...        Pontoon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3497 9296 3496 9300 3498 9304 3514 9306
      3518 9297 3514 9288
TIME...MOT...LOC 2342Z 185DEG 26KT 3500 9300 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Cooper
2 follow-up statements
879 
WWUS54 KLZK 092352
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
652 PM CDT TUE OCT 9 2018

ARC029-105-115-149-100015-
/O.CON.KLZK.TO.W.0042.000000T0000Z-181010T0015Z/
Perry AR-Conway AR-Yell AR-Pope AR-
652 PM CDT TUE OCT 9 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTH
CENTRAL PERRY...SOUTHWESTERN CONWAY...EAST CENTRAL YELL AND SOUTH
CENTRAL POPE COUNTIES...
    
At 652 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Petit Jean State Park, or 11 miles northwest of
Perryville, moving north at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Petit Jean State Park...          Carden Bottoms...
Lakeview in Yell County...        Pontoon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3505 9293 3502 9300 3504 9304 3514 9306
      3518 9297 3514 9288
TIME...MOT...LOC 2352Z 185DEG 26KT 3507 9299 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Cooper
310 
WWUS54 KLZK 092359
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
659 PM CDT TUE OCT 9 2018

ARC029-105-115-149-100009-
/O.CAN.KLZK.TO.W.0042.000000T0000Z-181010T0015Z/
Perry AR-Conway AR-Yell AR-Pope AR-
659 PM CDT TUE OCT 9 2018

...THE TORNADO WARNING FOR NORTH CENTRAL PERRY...SOUTHWESTERN
CONWAY...EAST CENTRAL YELL AND SOUTH CENTRAL POPE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3505 9293 3502 9300 3504 9304 3514 9306
      3518 9297 3514 9288
TIME...MOT...LOC 2358Z 185DEG 26KT 3512 9298 

$$

Cooper

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:10 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Oct 9, 3:10 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
310 PM CDT Tue Oct 9 2018

.SHORT TERM...Tonight Through Wednesday Night

A negatively tilted shortwave trough centered roughly over portions
of southern Colorado and Kansas will continue pushing northeastward
into the Central Plains and Midwest portions of the US through
Wednesday night. As the upper level trough pushes northeast of
Arkansas, a cold front will sweep through the state, leaving behind
noticeably cooler temperatures for Wednesday afternoon/evening.

This potent storm system was responsible for several severe
thunderstorms and tornadoes across Oklahoma this morning, as a pre-
frontal line of thunderstorms pushed northeastward through the
state. Remnants of the QLCS are currently pushing eastward into
portions of western Arkansas, but have weakened considerably as the
better energy pulls northward. Additional convection has initiated
across western Arkansas, but has yet to show any signs of
significant growth or severe trends.

However, before the short term period ends and the aforementioned
front moves through, we will likely see several rounds of
thunderstorms, some of which could be severe. Despite the upper
level forcing pushing northward away from Arkansas, the LZK 18z
upper air sounding shows over 3000 J/kg SBCAPE with effective SRH of
152 m2/s2. Therefore, severe weather should be possible with any
thunderstorms that form.

The western half of the state has the best chance of seeing strong
to severe thunderstorms through the early morning hours on
Wednesday. The main hazards continue to be strong and damaging
winds, although given the CAPE profile from the LZK 18z sounding
would not be surprised if we see some hail from the stronger
thunderstorms. Additionally, there remains an isolated tornado
threat, mainly across the northwestern portions of the state where
there are better 0-1 km SRH values (around 200 m2/s2).

Another threat will be localized heavy rainfall. The 18z LZK
sounding shows PWAT values of 1.68 inches, which has increased from
the 1.54 inches that was measured in the 12z LZK sounding this
morning. This is mainly due to strong, southerly flow advecting warm
and moist air up from the Gulf.

Finally, the cold front should push east of the state by Wednesday
evening, leaving behind drier and colder temperatures. Highs on
Wednesday will range from the mid 60s across the north, to lower 80s
across the south. Low temperatures overnight Wednesday will have a
wide spread as well, with lower to mid 40s across the far north, and
mid to upper 50s across the far south.

&&

.LONG TERM...Thursday Through Tuesday

A highly amplified upper pattern remains for the duration of the
long term period. Not many changes made this update from the
previous discussion. Model agreement among long term models is
fairly decent through late Friday. Saturday, timing issues arise to
overall evolution and timing of the upper trough, translating down
to the position of the surface low. In the long term, will go with a
blend of models to account for this, slightly in favor of ECMWF,
until confidence levels increase. In summary, the coolest air of the
season should overtake the state early in the period with a new
storm system approaching by the weekend followed by possibly even
cooler temperatures afterwards.

Beginning the period on Thursday, in the upper levels, broad
troughing is expected be situated across the Northern Plains with
ridging over the Western Atlantic. Between these systems, SW to NE
flow dominates much of the central and eastern CONUS. Tropical
Cyclone Michael should traverse the flow between the trough to the
west and the high to the east. Therefore, Michael's impacts as
regards to rainfall or moisture will have no impacts here locally in
our CWA. At the surface, a strong low pressure center will be
located near the Great lakes region with a well defined frontal
boundary extending southward through the TN valley towards the MS
Gulf Coast. Ahead of the front, Tropical Cyclone Michael will be
affecting the GA/SC/NC region. Behind the front, surface high
pressure will be diving south out of Canada bringing much cooler and
drier air to the region. Locally, temperatures and moisture levels
begin to drop off nicely through late Friday. Highs during this time
are expected to top out in the 60s and 70s with lows in the 40s and
50s.

Heading into Saturday, the brief duration of zonal flow aloft from
previous days begins to transition as an upper level trough digs S
near the four corners region. Cyclogenesis begins to develop in lee
of the Rockies. As the low deepens and moves E on Saturday, return
flow of rich moist air overtakes the drier/cooler air that has been
in place across AR. By Saturday evening, surface low approaches AR
from the W, showers and thunderstorms are expected to develop as
upper level vort max passes through the base of the trough supplying
sufficient atmospheric lift in addition to lift from the deepening
surface low over AR. Widespread severe weather is not anticipated at
this time due to limited moisture return as evident on theta E map.
PWATS should increase from around half an inch to around an inch and
a half during this period. Trends will have to be monitored
closely.

On Monday into Tuesday, in the upper levels, the trough becomes
positively tilted and quickly progresses into the nations mid-
section. At the surface, rainfall will come to an end early on
Monday as a cold front moves W to E across the AR. Surface high
pressure is expected build into the region behind the front,
possibly advecting some of the coldest and driest air of the season
thus far into AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     81  69  79  51 /  40  70  80   0
Camden AR         84  72  83  55 /  50  80  60   0
Harrison AR       76  66  70  46 /  70  90  60   0
Hot Springs AR    80  71  78  53 /  60  80  60   0
Little Rock   AR  82  72  80  53 /  50  80  80   0
Monticello AR     84  73  82  56 /  30  60  70  10
Mount Ida AR      78  68  76  50 /  70  90  50   0
Mountain Home AR  79  67  74  48 /  60  90  80   0
Newport AR        83  70  80  53 /  30  60  80  10
Pine Bluff AR     85  72  81  55 /  40  70  70   0
Russellville AR   80  70  77  51 /  70  90  60   0
Searcy AR         81  71  79  51 /  40  80  80   0
Stuttgart AR      84  72  81  54 /  30  70  80   0
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...CROSS / Long Term...JONES
Hazardous weather outlook, Oct 9, 2:57 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
257 PM CDT Tue Oct 9 2018

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-102000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
257 PM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight
Showers and thunderstorms will become fairly widespread over the
state this afternoon and tonight, as a cold front approaches from
the plains and moves across the state. There will be several waves
of showers and thunderstorms, and rain could be heavy at times,
which could cause localized flash flooding issues.

A few storms could become strong to possibly severe this afternoon
and tonight, with the highest chances in the western half of the
state. Any stronger storms will have the capability of producing
gusty winds to 60 MPH. There will also be a brief tornado threat,
primarily in northwestern Arkansas through the evening.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday
There will be some lingering chances for some strong to isolated
severe thunderstorms during the daytime hours on Wednesday.
Chances for thunderstorms will then decrease on Wednesday
night...with the threat for hazardous weather becoming low through
Saturday.

A new storm system will move through the region Saturday night
through early Monday...with addition thunderstorms forecast. Some of
these thunderstorms may become strong to severe on Sunday.
However...the overall threat and expected hazards are uncertain this
far out in time. Refer to the latest forecast as these uncertainties
become more clear over time.

.Spotter Information Statement...
Spotter activation could be necessary this afternoon and tonight,
primarily over the western portion of Arkansas.
&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, Oct 9, 4:00 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CDT TUE OCT 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          2 W HUNT                35.53N  93.70W
10/09/2018                   JOHNSON            AR   EMERGENCY MNGR

            TORNADO BRIEFLY TOUCHED DOWN IN WESTERN JOHNSON COUNTY.

&&

EVENT NUMBER LZK1800316

230
Special weather statement, Oct 9, 4:42 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Little Rock AR
442 PM CDT TUE OCT 9 2018

ARZ044-045-056-092215-
Pulaski AR-Lonoke AR-Jefferson AR-
442 PM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LONOKE...
NORTHWESTERN JEFFERSON AND SOUTHEASTERN PULASKI COUNTIES UNTIL 515 PM
CDT...

At 442 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Altheimer to near Pine Bluff Arsenal.
Movement was north at 35 mph.

Wind gusts up to 50 mph will be possible with these storms as well
as very heavy rain.

Locations impacted include...
England...                        Redfield...
Keo...                            Hensley Island...
Pine Bluff Arsenal...             Sherrill...
Tucker...                         Hensley...
Pastoria...                       Bredlow Corner...
Wright...                         Lock and Dam 5 Park...
Tar Camp Park...                  Woodson...
Ferda...                          F.B. Baugh Recreation Area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3461 9194 3459 9211 3454 9224 3431 9208
      3431 9196 3434 9187
TIME...MOT...LOC 2142Z 158DEG 30KT 3436 9192 3433 9205

Cooper

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:36 PM CDTTornado WarningLZKJohnson, Logan24 min
Oct 9, 3:59 PM CDTTornado Warning Tornado observedLZKJohnson, Newton16 min
Oct 9, 4:42 PM CDTSpecial Weather StatementLZKJefferson33 min
Oct 9, 5:53 PM CDTTornado WarningLZKPerry, Yell19 min
Oct 9, 6:58 PM CDTSpecial Weather StatementLZKJohnson, Newton, Pope47 min

Nearby

Tornado Warnings in Arkansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.